Hair loss affects both men and women. Many women and some men dye their hair regularly. You may wonder if dyeing your hair is contributing to hair loss. According to Dr. Judith Reichman, a contributor at "Today MSNBC," there are several reasons why hair loss occurs. There is some connection between hair dye and hair loss, but such hair loss is not permanent.
The chemicals that you put on your hair to bleach or dye may cause the shaft to break off. The root portion typically grows back after the scalp heals from the chemical irritation that creates itching and redness. If you are experiencing hair loss after you have color treated your hair it is most likely due to damage to the hair shaft. Your hair will be somewhat weaker and you may see extra hair in your brush or in the shower drain. To minimize the chance of such damage, use dye within three shades of your natural hair color (see Reference 1).
Many women think their hair has more body after coloring. But the real reason your hair seems fuller is because of frizz or damage. Dyed hair is also more susceptible to static electricity, which can make it seem fuller (see Reference 1).
The timing of coloring your hair is important. It is best to wait at least 6 weeks in between treatments to allow the scalp and roots to heal completely from the irritation that causes redness, itchiness or flakiness. Ask your stylist if your hair is strong enough to handle another color treatment. If you are using a home coloring product, you may want to consult a stylist to see what can be done to avoid further damage and potential temporary hair loss.
While dyeing your hair may not cause permanent hair loss, there are side effects that can lead to some hair loss while your scalp is healing. The most damaging side effect is itching. Scratching an itchy scalp will cause more damage and result in more hair loss than the chemicals that you use.
If you are noticing that you are losing hair after dyeing, there is a chance that you are allergic to the dye. Typically hair dyes contain para-phenylenediamine. It is reported that severe allergies to this agent caused Germany, France and Sweden to ban its use in their countries (see Reference 2). If you develop itching, hair loss or a burning sensation within 10 days after initial use, stop using the dye and seek testing from an allergist (see Reference 3).